Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 5, 2021, 10:11 PM CDT for Calhoun County, Palo Alto County, Pocahontas County, Iowa. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2021, 10:11 PM CDT (03:11 UTC)
- Expired
- Aug 5, 2021, 11:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.00 in
- Wind
- 40
Counties Calhoun County, IA, Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2006 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379
WWUS83 KDMX 060311
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1011 PM CDT Thu Aug 5 2021
IAZ005-015-023-024-033-034-060415-
Palo Alto IA-Humboldt IA-Kossuth IA-Sac IA-Calhoun IA-Pocahontas IA-
1011 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northwestern Webster,
Pocahontas, northeastern Sac, southwestern Kossuth, western Calhoun,
western Humboldt and Palo Alto Counties through 1115 PM CDT...
At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near High Lake to Truesdale. Movement was
southeast at 25 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Five Island Lake around 1020 PM CDT.
Other locations in the path of these storms include Manson, North
Twin Lake and South Twin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with these storms and may
lead to localized ponding of water and low visibility.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4294 9411 4264 9439 4264 9444 4258 9444
4225 9475 4256 9514 4256 9492 4324 9491
TIME...MOT...LOC 0310Z 298DEG 22KT 4327 9468 4272 9516
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
REVWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:27 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 5, 6:27 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 627 PM CDT Thu Aug 5 2021 ...Updated Aviation... .DISCUSSION.../Tonight through Thursday/ Issued at 335 PM CDT Thu Aug 5 2021 The primary messaging highlights through the period include... * Several periods of convection possible through at least the end of the week, most active this weekend * Heat and humidity return, peaking Monday The immediate concern will be precip trends upstream along the MN/SD border where convective initiation has occurred along a surface pressure trough across MN into SD, aided somewhat by the trailing end of a lower tropospheric short wave along the MN/Canada border. Inhibition continues to diminish in a 1500-2000 j/kg MLCAPE environment. Deep shear and mid level lapse rates are fairly weak reducing hail potential, but the lack of deeper moisture and increased DCAPEs may lead to a few storms with gusty winds north. Storm coverage and intensity should diminish with loss of heating. What's left of the aforementioned boundary will linger across central or northern IA Friday, and models do hint at isolated convection again later in the day. While models do suggest MLCAPEs of 2000+ j/kg building into the afternoon, this may be more elevated rather than surface based and driven by the remnants of the current Saskatchewan and Dakotas short waves. Inhibition and the lack of low level convergence appear to hold back anything rooted lower. Later into Friday Night, the baroclinic zone and low level jet pushes through the Siouxland area into MN, and may trigger low end nocturnal convection north or northeast with the effective shear/instability parameter space not conductive for much severe potential. Looking into the weekend, increasing heat and low level moisture will continue to build greater instability into IA with MLCAPEs ~3000 j/kg. The severe potential may have decreased a bit, with the surface based genesis zone to our west, and unimpressive deep shear downstream into IA as heating is lost. The more favorable low level kinematics appear to have pushed farther north into the Upper MS Valley as well, closer to the triple point, but the increasing low level jet and 0-1km shear/SRH could still support some QLCS tornado potential. Otherwise, there may still be an appreciable MCS into the night as the PV anomaly now entering northern CA reaches the MO Valley. This will produce plenty of mid-level QG forcing and support with most models suggesting convection from at least MO northeastward. Strong moisture transport driven in a 40kt low level jet will continue to feed convection overnight, and with precipitable water values around two inches, and warm cloud depths to at least 4km, heavy, efficient rainfall is possible. Several EPS moisture parameters are also well through the 90th percentiles. Neither ensemble or deterministic QPF output is particularly alarming at this point, but it will need to be monitored with favorable heavy rain parameter space and SW-NE mean winds suggesting possible training ahead of the forcing. Convection may linger into Sunday along and ahead of the upper system as well. The next highlight will be Monday with heat and humidity building into the MO Valley with a brief upper level short wave ridge. With highs and dewpoints 90+/70+ respectively, heat indices will be 100-105 central and south with another round of Heat Advisories in play. For Tuesday and beyond, confidence is low through the end of the period with considerable discrepancies between the ECMWF, GFS, and CMC regarding the northern mean trough evolution, magnitude, and timing. For now this leads to seasonal warmth and humidity levels in the forecast, as well as intermittent low end chances for convection until confidence in a particular solution increases. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 627 PM CDT Thu Aug 5 2021 VFR conditions currently prevail for most of the area. A few thunderstorms are possible in northern Iowa later this evening into tonight. Additional isolated to scattered storms are possible through the day Friday. Uncertainties regarding spatial coverage and the potential for impacts to any particular terminal precludes any mention of TSRA in the TAF at this time. Pockets of MVFR fog are possible around KMCW and KALO toward early Friday morning. Any visby restrictions should quickly improve after sunrise. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...Martin
Hazardous weather outlook, Aug 5, 3:19 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 319 PM CDT Thu Aug 5 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-062030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 319 PM CDT Thu Aug 5 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A low chance of severe weather is possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are small chances for an isolated storm Friday afternoon northeast. Slight risk for severe storms Saturday afternoon and evening. Then additional low risk storms through Sunday into the next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday night.
In the hours before
Special weather statement, Aug 5, 10:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1011 PM CDT Thu Aug 5 2021
IAZ005-015-023-024-033-034-060415-
Palo Alto IA-Humboldt IA-Kossuth IA-Sac IA-Calhoun IA-Pocahontas IA-
1011 PM CDT Thu Aug 5 2021
...Strong thunderstorms will impact portions of northwestern Webster,
Pocahontas, northeastern Sac, southwestern Kossuth, western Calhoun,
western Humboldt and Palo Alto Counties through 1115 PM CDT...
At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near High Lake to Truesdale. Movement was
southeast at 25 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Five Island Lake around 1020 PM CDT.
Other locations in the path of these storms include Manson, North
Twin Lake and South Twin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rainfall is also occurring with these storms and may
lead to localized ponding of water and low visibility.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4294 9411 4264 9439 4264 9444 4258 9444
4225 9475 4256 9514 4256 9492 4324 9491
TIME...MOT...LOC 0310Z 298DEG 22KT 4327 9468 4272 9516
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
REVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:24 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 66 min |
| Aug 6, 1:21 AM CDT | Special Weather Statement | DMX | Adair, Adams, Cass, Madison | 54 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.